Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 124, NWS El Paso, TX

September 16, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 16, 2013, 1:11 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2013, 1:11 PM MDT (19:11 UTC)
Expired
Sep 16, 2013, 4:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WGUS54 KEPZ 161911
FFWEPZ
NMC017-162200-
/O.NEW.KEPZ.FF.W.0124.130916T1911Z-130916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
111 PM MDT MON SEP 16 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 400 PM MDT

* AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  COONEY...
  CAMP THUNDERBIRD...
  BEAR CANYON LAKE...
  NOONDAY CANYON BASIN...
  SHEPHERD CANYON BASIN...
  EAST CANYON BASIN... 

NATIONAL WEATHER SERVICE WEATHER RADAR HAS INDICATED UP TO 1.5 
INCHES OF RAIN IN THE BURN SCAR DURING THE LAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.0 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3318 10785 3315 10786 3314 10785 3306 10784
      3304 10786 3301 10785 3300 10786 3298 10784
      3289 10783 3276 10792 3299 10807

$$

NOVLAN
1 follow-up statement
775 
WGUS74 KEPZ 162156
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
356 PM MDT MON SEP 16 2013

NMC017-162208-
/O.EXP.KEPZ.FF.W.0124.000000T0000Z-130916T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
356 PM MDT MON SEP 16 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 400 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. RESIDUAL RUNOFF MAY STILL POSE 
SOME PROBLEMS IN THE AREA SO CAUTION IS STILL ADVISED.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

ADDITIONAL RAINFALL OVER THE AREA MAY BE POSSIBLE LATER THIS 
AFTERNOON INTO THE EVENING.

LAT...LON 3318 10785 3315 10786 3314 10785 3306 10784
      3304 10786 3301 10785 3300 10786 3298 10784
      3289 10783 3276 10792 3299 10807

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:43 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Sep 16, 2:43 AM MDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 AM MDT MON SEP 16 2013

.SYNOPSIS...
WE CAN'T SEEM TO GET THIS MOISTURE SWEPT OUT OF THE REGION AS LOW
AND MID LEVEL FLOW PERSISTS OUT OF THE SOUTHEAST. THIS CONTINUES TO
IMPORT TROPICAL MOISTURE OVER THE BORDERLAND DESPITE MINIMAL DRYING
ALOFT IN SOUTHWESTERLY FLOW. THE RESULT WILL BE ANOTHER DAY OF
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE REGION TODAY
AND TONIGHT. THINGS DON'T CHANGE MUCH THOUGH THE WEEK. EACH DAY
WILL SEE A MIX OF SUN AND CLOUDS. TEMPERATURES WILL HOVER JUST
BELOW NORMAL ALL WEEK. EACH AFTERNOON AND EVENING SHOULD SEE SOME
STORM ACTIVITY.

&&

.DISCUSSION...
JUST WHEN THE MODELS PROMISE DRYING...WE SEND UP A RADIOSONDE THAT
REPORTS MOISTENING. ACTUALLY THE MODELS HAVE BEEN SOMEWHAT
NONCOMMITTAL IN DRYING OUT THE REGION AND THE FORECAST CONFIDENCE
HAS BEEN SHORT OF HIGH RECENTLY DUE TO A NON-DISCRIPT PATTERN AND
NEARBY FEATURES WITH DRAMATICALLY OPPOSED WEATHER RESULTS. TO OUR
NORTH LURKS A WESTERLY ZONAL FLOW PATTERN WITH MUCH DRIER AIR OFF
THE PACIFIC. THIS FLOW HAS BROUGHT IN SOME DRIER AIR ALOFT OVER OUR
REGION. HOWEVER THE FEATURE WHICH CONTINUES TO BE THE MORE
INFLUENTIAL ONE FOR OUR FORECAST AREA IS LOW AND MID LEVEL
SOUTHEASTERLY FLOW ON THE WEST SIDE OF AN EAST TEXAS UPPER HIGH
WHICH STREAMS DEEP SUB-TROPICAL MOISTURE NORTH OVER OUR CWFA
THROUGH A WEAKNESS BETWEEN THAT RIDGE AND ONE TO OUR WEST OVER THE
BAJA.

AGAIN TONIGHT OUR PW SHOT UP TO 1.2". THE RESULT IS SCATTERED
NOCTURNAL CONVECTION ACROSS THE REGION. A FEATURE IN THE DRIER SW
FLOW ALOFT IS ACTUALLY COMPLIMENTING THE MOISTURE IN PLACE. WEAK
DISTURBANCES ARE TRACKING OVER THE NORTHERN ZONES IN THE FLOW
ALOFT AND AND HELPING TO INITIATE STORMS. THIS FEATURE LOOKS TO
HANG OVER THE AREA AGAIN TODAY. THE GFS IS BULLISH ON ADDING MORE
MOISTURE FROM THE SOUTH TONIGHT OFF OF TWO TROPICAL STORM SYSTEMS
OVER MEXICO...MANUEL AND INGRID. THIS WOULD HELP TO DESTABILIZE THE
FAR WEST TEXAS AND SOUTHERN NW BORDER ZONES. WE HAVE ISOLATED TO
SCATTERED POPS IN ALL ZONES TODAY...TONIGHT...AND TUESDAY.

FOR THE REST OF THE WEEK UNCERTAINTY IN THE FORECAST IS A BIT
HIGHER THAN USUAL. MODELS SUGGEST SOME DRYING OVER THE GILA REGION
AS MOISTURE GETS SKEWED A BIT TO THE SE BY A PASSING SHALLOW
TROUGH. THIS WOULD PLACE A PCPN GRADIENT ACROSS THE REGION WITH
BEST RAIN/STORM CHANCES SE AND LOWERING POPS TO THE NW. HOWEVER
MODELS INDICATE SOME WEAK RIDGING OVER THE AREA WHICH WOULD
DISPLACE THE DRIER WESTERLIES NORTH AND ALLOW MOISTURE TO LINGER.
FOR NOW WE HAVE THE PERIODS HEDGED WITH ISOLATED POPS...WITH
BETTER CHANCES OVER AREA MOUNTAINS. TEMPS LOOK TO HANG A BIT BELOW
NORMAL THROUGH THE FORECAST.

&&

.AVIATION...VALID 16/12Z-17/12Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOP AGAIN TODAY. EXPECT P6SM FEW-
SCT120 SCT-BKN200 WITH AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS.
WINDS GNRLY BETWEEN 090-150 AT 5 TO 15 KTS.

&&

.FIRE WEATHER...
VERY MINOR DRYING OCCURRING ACROSS THE REGION AS THE SUBTROPICAL
MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY BY
SOUTHWESTERLY FLOW ALOFT. HOWEVER LOW LEVEL FLOW IS KEEPING PLENTY
OF MOISTURE OVER THE REGION. THIS WILL MAKE FOR FOR ISOLATED TO
SCATTERED STORMS TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES
TODAY AND TONIGHT. FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL
MOISTURE FROM THE SOUTH LATER TUESDAY WHICH WILL CONTINUE TO FUEL
ISOLATED TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH
VALUES WILL RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS
SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  67  83  65  86 /  20  10  20  10  10
SIERRA BLANCA           85  62  83  60  86 /  20  10  20  10  10
LAS CRUCES              83  63  81  61  84 /  10  10  20  10  10
ALAMOGORDO              86  65  84  63  87 /  20  10  20  10  10
CLOUDCROFT              62  49  60  47  64 /  40  20  40  30  30
TRUTH OR CONSEQUENCES   83  61  81  59  84 /  10  10  20  10  10
SILVER CITY             77  61  75  59  78 /  20  20  20  10  10
DEMING                  83  62  81  60  84 /  10  10  10  10  10
LORDSBURG               84  63  82  61  85 /  10  10  10   0  10
WEST EL PASO METRO      85  68  83  66  86 /  20  10  20  10  10
DELL CITY               85  61  83  59  86 /  20  10  20  10  10
FORT HANCOCK            88  65  86  63  89 /  20  10  20  10  10
LOMA LINDA              83  64  81  62  84 /  20  20  20  10  10
FABENS                  85  67  83  65  86 /  20  10  20  10  10
SANTA TERESA            84  65  82  63  85 /  10  10  20  10  10
WHITE SANDS HQ          83  64  81  62  84 /  20  10  20  10  10
JORNADA RANGE           83  62  81  60  84 /  10  10  20  10  10
HATCH                   80  62  78  60  81 /  10  10  10  10  10
COLUMBUS                83  65  81  63  84 /  10  10  10  10  10
OROGRANDE               85  66  83  64  86 /  20  10  20  10  10
MAYHILL                 69  54  67  52  70 /  40  20  40  20  20
MESCALERO               73  54  71  52  74 /  40  20  40  30  20
TIMBERON                72  52  70  50  73 /  40  20  40  30  20
WINSTON                 74  53  72  50  74 /  30  20  20  10  10
HILLSBORO               81  60  79  58  82 /  20  20  20  10  10
SPACEPORT               82  61  80  59  83 /  10  10  10  10  10
LAKE ROBERTS            77  58  75  54  78 /  30  20  20  10  10
HURLEY                  79  60  77  58  80 /  20  20  20  10  10
CLIFF                   80  55  78  53  81 /  20  20  20  10  10
MULE CREEK              82  53  80  51  83 /  20  20  10  10  10
FAYWOOD                 80  61  78  59  81 /  20  20  20  10  10
ANIMAS                  84  63  82  61  85 /  10  10  10   0  10
HACHITA                 82  61  80  59  83 /  10  10  10  10  10
ANTELOPE WELLS          82  59  80  57  83 /  10  10  10  10  10
CLOVERDALE              82  60  80  58  83 /  10  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD
Hazardous weather outlook, Sep 16, 11:20 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT MON SEP 16 2013

NMZ401>417-TXZ418>424-171730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ENOUGH MOISTURE REMAINS OVER THE REGION TO GENERATE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE RIO GRANDE AND
SCATTERED SHOWERS AND THUNDERSTORMS EAST OF THE RIVER THROUGH
TONIGHT. RAIN AMOUNTS WILL GENERALLY BE LESS THAN PREVIOUS
DAYS...HOWEVER WITH THE GROUND BEING SATURATED FROM PREVIOUS RAIN
EVENTS...ANY FUTURE RAIN FALL WILL BECOME RUNOFF WHICH MAY BECOME
EXCESSIVE IN FLOOD PRONE AREAS AND DRAINAGES. HIGH FLOODING
POTENTIAL CONTINUES FOR AREAS ADJACENT TO THE SILVER FIRE BURN
SCAR WHERE EVEN MODERATE AMOUNTS OF RAINFALL COULD GENERATE
FLOODING. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH AND NEAR
FLOOD STAGE AS WATER CONTINUES TO DRAIN OFF OF SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF RAIN SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH AT LEAST FRIDAY. RAIN CHANCES
WILL BE HIGHER GENERALLY EAST OF THE RIO GRANDE BUT CAN NOT RULE
OUT SOME RAIN FOR THE SOUTHWEST NEW MEXICO...ESPECIALLY IN THE
MOUNTAINS OF THE GILA REGION. NEXT WEEKEND IS EXPECTED TO SOMEWHAT
DRIER AS A WEST FLOW PUSHES MOISTURE OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:02 PM MDTFlash Flood WarningEPZGrant88 min
Sep 15, 6:16 PM MDTFlash Flood WarningEPZOtero89 min
Sep 15, 7:40 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 15, 8:01 PM MDTFlash Flood WarningEPZGrant, Sierra4 hr
Sep 15, 8:09 PM MDTFlash Flood WarningEPZGrant4 hr
Sep 16, 12:35 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 16, 6:45 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Otero, Sierra3 hr
Sep 16, 9:06 AM MDTFlash Flood WarningEPZGrant, Sierra4 hr
Sep 16, 9:26 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 16, 1:32 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 16, 2:28 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Sep 16, 4:39 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.